Marine Hail, Port Austin to Harbor Beach Mi
- When
- March 15, 2:31 PM EST
- Where
- Port Austin to Harbor Beach Mi forecast zone, 1 mi NNE of Harbor Beach
- Measured
- 1 in hail
- Reported by
- Coast Guard
- Coordinates
- 43.863, -82.632
Thunderstorms producing large hail moved through Saginaw Bay and southern Lake Huron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms producing large hail moved through Saginaw Bay and southern Lake Huron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 15, 1:11 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 211 PM EDT THU MAR 15 2012 .AVIATION... //DISCUSSION... SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE LATE THIS AFTERNOON AND THROUGH THE EVENING AS A MOIST AND UNSTABLE AIRMASS RESIDES OVER THE REGION. THESE THUNDERSTORMS WILL BE TRIGGERED BY A WEAK COLD FRONT SINKING SOUTH INTO CENTRAL LOWER MICHIGAN...AND BY A FEW WEAK UPPER LEVEL WAVES AS THEY TRACK ACROSS THE GREAT LAKES. THE MOST LIKELY TIMEFRAME FOR THESE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 20Z AND 00Z. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AROUND ONE INCH IN DIAMETER THE MAIN THREAT. SHOWERS AND THUNDERSTORM CHANCES WILL FADE OVERNIGHT...WITH THE MAIN FORECAST CONCERN CHANGING OVER TO FOG POTENTIAL AFTER 06Z. SEASONABLY MILD AND MOIST AIRMASS WILL REMAIN OVERNIGHT...WHILE LOW-LEVEL MOISTURE POOL DEEPENS BEHIND THE COLD FRONT. FOG AND LOW STRATUS MAY FORM ACROSS ALL OF SOUTHEAST MICHIGAN TONIGHT...BECOMING LOCALLY DENSE. FLOW OFF LAKE HURON WILL ALSO PROMOTE THIS POTENTIAL AS A LOW-LEVEL INVERSION ALSO SETS UP. //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN CEILING BELOW 5000 FEET BETWEEN 16Z-06Z WITH A MEDIUM CONFIDENCE THEREAFTER. * MEDIUM CONFIDENCE ON THUNDERSTORM OCCURRENCE AFTER 20Z..BUT LOW CONFIDENCE ON EXACT TIMING AND COVERAGE THROUGH EARLY THIS EVENING. * LOW CONFIDENCE ON CEILING AND/OR VISIBILITY DROPPING BELOW 200 FT OR 1/2SM AFTER 06Z TONIGHT. && .PREV DISCUSSION...ISSUED 1242 PM EDT THU MAR 15 2012 UPDATE... FEW CONVECTIVE CELLS ALREADY FIRED TODAY ACROSS EXTREME SOUTHEAST MICHIGAN AS A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE OVER THE REGION. STORMS OVERNIGHT AND THIS MORNING WERE SHOWING GOOD POTENTIAL FOR HAIL FORMATION...AND WE DID RECEIVE ONE SPOTTER REPORT OF 1.5 INCH HAIL JUST BEFORE 11 AM. 12Z DTX SOUNDING SHOWED UNSTABLE LAPSE RATES (7-8 DEGREES C/KM) POISED ABOVE AN INVERSION AT 925MB. THIS INVERSION SHOULD EASILY MIX OUT TODAY AS MORNING/AFTERNOON SUNSHINE HEATS THE LOWER LEVELS. IMPRESSIVE LOW- LEVEL MOISTURE ADVECTION OCCUR ED LATE YESTERDAY AND OVERNIGHT...WITH SURFACE DEWPOINTS TODAY NOW RANGING FROM THE MID 50S TO NEAR 60 ACROSS ALL OF SOUTHEAST MICHIGAN. SURFACE TEMPERATURES WARMING INTO THE LOW/MID 70S THIS AFTERNOON WILL YIELD CAPE VALUES OF AROUND 2000 J/KG (MODIFYING 12Z DTX SOUNDING WITH T/TD OF 72/57). WIDESPREAD SEVERE WEATHER THREAT STILL REMAINS UNCERTAIN HOWEVER AS TRIGGERS FOR UPWARD FORCING WILL NOT BE VERY STRONG. AREA OF LOW PRESSURE SLOWLY WORKING EAST ACROSS MICHIGAN WILL DROP A WEAK COLD FRONT DOWN INTO CENTRAL LOWER MICHIGAN DURING THE LATE AFTERNOON AND EVENING...BEFORE THIS FRONT WASHES OUT OVERNIGHT. THERE ARE ALSO A FEW WEAK UPPER WAVES EMBEDDED IN WEST TO SOUTHWEST FLOW ACROSS THE WESTERN GREAT LAKES...WITH THE FIRST NOW APPROACHING FROM OVER SOUTHERN LAKE MICHIGAN. SEVERE POTENTIAL STILL HOLDS AT A SLIGHT CHANCE...AND WILL BE CONDUCTING AN 18Z RAOB TO FURTHER ASSESS POTENTIAL. STORMS THAT DO DEVELOP WILL CONTINUE TO POSE A RISK FOR LARGE HAIL...WITH UPDRAFTS CAPABLE OF BECOMING STRONG ENOUGH TO LOFT ICE ABOVE THE 20KFT -20C LEVEL. DAMAGING WIND GUSTS TO 60 MPH WILL ALSO BE A THREAT. STORM MODE WILL MOST LIKELY BE IN THE FORM OF PULSE-TYPE STORMS GIVEN WEAKER SHEAR PROFILES...HOWEVER WITH CAPE VALUES ABOVE 2000 J/KG CANNOT RULE OUT A FEW MULTI-CELLULAR LINE SEGMENTS AS WELL. BEST WINDOW FOR THUNDERSTORMS WILL BE BETWEEN 3PM AND 10PM. PREV DISCUSSION...ISSUED 342 AM EDT THU MAR 15 2012 SHORT TERM...TODAY AND TONIGHT WIDELY SCATTERED CONVECTION WILL CONTINUE TO PERCOLATE ON NOSE OF A LOW LEVEL JET THAT HAS DEVELOPED IN ADVANCE OF AN APPROACHING WEAK SHORTWAVE EARLY THIS MORNING. SOME OF THIS ACTIVITY WILL PERSIST INTO THE MORNING...BUT EXPECT COVERAGE TO BE MINIMAL. EVEN SO...THE ELEVATED INSTABILITY THAT THIS JET IS TRANSPORTING INTO THE REGION WILL BE SUFFICIENT TO ALLOW FOR A FEW ISOLATED STRONGER STORMS THAT WILL LIKELY PRODUCE SMALL HAIL UP TO ONE HALF AN INCH IN DIAMETER. AREAS OF FOG ALSO REMAIN POSSIBLE EARLY THIS MORNING AS SURFACE DEWPOINTS IN/AROUND 50 ARE REPLACED WITH READINGS CLOSER TO 55F. WITH ADDITIONAL COOLING IN THE WEE HOURS...THIS SHOULD ALLOW FOR BOUNDARY LAYER SATURATION IN SOME AREAS...WITH THE RESULTING FOG AND/OR LOWER STRATUS THEN TAKING UNTIL 10-11 AM TO COMPLETELY DISSIPATE. GIVEN DECIDED LACK OF DEVELOP UPSTREAM SO FAR...WILL MONITOR AND ADJUST THIS IDEA AS NEEDED. THE AFOREMENTIONED SHORTWAVE WILL ENCROACH ON THE AREA LATE THIS AFTERNOON INTO EARLY THIS EVENING...BRINGING ANOTHER DECENT CHANCE AT SCATTERED SHOWERS AND THUNDERSTORMS LATER IN THE DAY AS THE ATTENDING WEAK FRONTAL BOUNDARY SHIFTS ACROSS LOWER MICHIGAN. WHILE FORCING ALONG THIS FEATURE WILL BE RATHER MINOR...MODEST INSTABILITY (W/ MLCAPES ON THE ORDER OF 1500 J/KG) SHOULD BE SUFFICIENT TO BRING THE POTENTIAL FOR AT LEAST ONE OR TWO THUNDERSTORMS REACHING SEVERE LIMITS WITH HAIL AND PERHAPS GUSTY WINDS. THIS ACTIVITY WILL LINGER INTO THE EVENING AND THEN SHIFT EAST TO SOUTHEAST OUT OF THE AREA WITH THE TROUGH AFTER MIDNIGHT. TEMPERATURES WILL REMAIN VERY MILD FOR MID MARCH WITH HIGHS DURING THE AFTERNOON BACK INTO TO 70 OR BETTER FOR MOST LOCATIONS AND LOWS TONIGHT GENERALLY IN THE 50-55 DEGREE RANGE FROM I 69 SOUTH...BUT COOLER FROM THE THUMB/SAGINAW VALLEY WHERE LIGHT NORTHEAST FLOW LEFT IN THE WAKE OF THE PASSING THROUGH WILL BRING A COLDER MARINE LAYER SOUTH INTO PARTS OF THE CWA. THIS SETUP WILL ACTUALLY BE MUCH MORE CONDUCIVE TO FOG DEVELOPMENT AS THIS FLOW WASHES OUT IN THE MIDDLE OF THE CWA...LEAVING NEAR CALM WINDS. COUPLE THIS WITH THE ADDED MOISTURE OF THE MARINE LAYER AND DECENT RATIONAL COOLING AND YOU HAVE THE POTENTIAL FOR WIDESPREAD FOG WITH SOME OF IT MOST LIKELY RATHER DENSE. LONG TERM...THURSDAY THROUGH WEDNESDAY A BUILDING UPPER RIDGE WILL BRING DRY WX ON FRIDAY AND FRIDAY NIGHT. RETURN FLOW WILL KICK IN ON SATURDAY, AS HIGHS IN THE LOW 70S WILL BE COUPLED WITH DEWPOINTS SURGING BACK TO NEAR 60 DEGREES. HOWEVER, THE 800MB CAPPING INVERSION DEPICTED BY 00Z GFS SOUNDINGS LIMITS CONFIDENCE IN TSTORM POTENTIAL ENOUGH TO MAINTAIN THE INHERITED DRY FORECAST DURING THE DAY ON SATURDAY. CHANCE POPS REMAIN IN PLACE FOR SATURDAY NIGHT AFTERNOON REMNANTS OF AFTERNOON CONVECTION OVER THE MS VALLEY/WESTERN GREAT LAKES MAY WORK THEIR WAY ACROSS THE AREA LATE SAT NIGHT INTO EARLY SUNDAY MORNING. A BETTER CHANCE FOR PRECIP WILL THEN ARRIVE ON SUNDAY AS THE LOW AMPLITUDE SUBTROPICAL WAVE POSITIONED NEAR THE BAJA PENINSULA EARLY THIS MORNING LIFTS TOWARD THE AREA AS IT BECOMES EMBEDDED IN THE DEVELOPING SOUTHWEST FLOW ALOFT. MID AND UPPER LEVEL DYNAMICS WILL NOT BE IMPRESSIVE, BUT IT MAY BE A SUFFICIENT TRIGGER GIVEN THAT IT IS PROGGED TO ARRIVE DURING PEAK HEATING ON SUNDAY AFTN. WARMER WEATHER IS FORECAST TO ARRIVE EARLY NEXT WEEK AS THE SOUTHERLY GRADIENT INCREASES IN RESPONSE TO THE DEEP WESTERN U.S. LONGWAVE TROUGH SHIFTING EAST INTO THE CENTRAL UNITED STATES. THE DOWNSTREAM RESPONSE WILL RESULT IN H5 HEIGHTS APPROACHING 580DM OVER THE CWA BY THE MIDWEEK PERIOD. 850MB TEMPERATURES HOVERING AROUND 10-12C FOR MULTIPLE DAYS WILL RESULT IN HIGH TEMPERATURES POTENTIALLY REACHING THE LOW 80S WITH THE TYPICAL CAVEAT OF UNCERTAINTY REGARDING CLOUD COVER. THE OFFICIAL FORECAST IS MORE CONSERVATIVE, ADVERTISING HIGHS IN THE LOW TO MID 70S, OR 25 TO 30 DEGREES ABOVE NORMAL, THROUGH DAY 7. MARINE... WINDS WILL REMAIN RELATIVELY LIGHT FOR THE NEXT SEVERAL DAYS AS EXTREMELY MILD AIR TAKES UP RESIDENCE ACROSS THE REGION. INCREASED MOISTURE WILL BRING A GOOD CHANCE OF FOG EARLY THIS MORNING...SOME OF WHICH WILL PERSIST TODAY. FOG WILL LIKELY EXPAND AGAIN TONIGHT ESPECIALLY FROM SOUTHERN LAKE HURON SOUTH TO WESTERN LAKE ERIE AS LOW LEVEL FLOW BECOMES LIGHT VERY LIGHT. THE MOISTURE WILL ALSO BRING WITH IT INCREASING INSTABILITY AND THUS PERIODIC CHANCES OF THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....HLO UPDATE.......HLO SHORT TERM...DG LONG TERM....JVC MARINE.......DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 929 AM EDT THU MAR 15 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-161330- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 929 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE AFTERNOON AND THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH DAMAGING WINDS TO 60 MPH WILL ALSO BE POSSIBLE. STORM MOTION WILL BE TO THE EAST- NORTHEAST AT 25 MPH. AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT AFTER A FRONTAL BOUNDARY SETTLES SOUTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC THUNDERSTORM CHANCES WILL EXIST INTO EARLY NEXT WEEK WITH THE BEST CHANCE AT STORMS COMING LATE SATURDAY INTO SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL GREAT LAKES. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-161330- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 929 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE AFTERNOON AND THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH DAMAGING WINDS TO 55 KNOTS WILL ALSO BE POSSIBLE. STORM MOTION WILL BE TO THE EAST- NORTHEAST AT 20 KNOTS. AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT AS A FRONTAL BOUNDARY SETTLES SOUTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC THUNDERSTORM CHANCES WILL EXIST INTO EARLY NEXT WEEK WITH THE BEST CHANCE AT STORMS COMING LATE SATURDAY INTO SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL GREAT LAKES. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1041 AM EDT THU MAR 15 2012 MIZ070-076-151545- MACOMB-WAYNE- 1041 AM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF DOWNTOWN DETROIT...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... GROSSE POINTE BY 1055 AM EDT... ST. CLAIR SHORES BY 1105 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM HAIL WARREN 42.49N 83.03W
03/15/2012 M1.50 INCH MACOMB MI TRAINED SPOTTER
&&
RKULIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1125 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HAIL 2 WNW ST. CLAIR SHORES 42.51N 82.93W
03/15/2012 M0.50 INCH MACOMB MI 911 CALL CENTER
&&
RKULIKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1144 AM EDT THU MAR 15 2012 MIZ063-070-151645- MACOMB-ST. CLAIR- 1144 AM EDT THU MAR 15 2012 ...SPECIAL WEATHER STATEMENT... AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORMS 8 MILES WEST OF MOUNT CLEMENS...MOVING EAST AT 20 MPH. PEA TO MARBLE SIZED HAIL...ARE POSSIBLE WITH THESE STORMS. * THE THUNDERSTORM WILL BE NEAR... MACOMB TOWNSHIP BY 1155 AM EDT... MOUNT CLEMENS BY 1205 PM EDT... NEW BALTIMORE BY 1220 PM EDT... HARSENS ISLAND BY 1240 PM EDT... ALGONAC BY 1245 PM EDT... SC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL 5 W ST. CLAIR SHORES 42.48N 82.99W
03/15/2012 E1.75 INCH MACOMB MI BROADCAST MEDIA
&&
ADODSONThe Detroit radar (KDTX), 146 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
7 marine hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2012Every state in 2012This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371718, 371719, 371721, 371722, 371723, 371724, 371725.